Alert archive / New York / Snow Squall Warnings in 2020
Snow Squall Warning 3, NWS Albany, NY
NWS Albany, NY issued this snow squall warning at Jan 8, 2020, 9:22 AM EST for 4 counties in New York. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2020, 9:22 AM EST (14:22 UTC)
- Expired
- Jan 8, 2020, 10:30 AM EST
- In force
- 68 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY
The radar
The Ft Drum radar (KTYX), 92 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WWUS51 KALY 081423
SQWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albany NY
922 AM EST Wed Jan 8 2020
NYC035-041-043-057-081530-
/O.NEW.KALY.SQ.W.0003.200108T1422Z-200108T1530Z/
Hamilton NY-Fulton NY-Herkimer NY-Montgomery NY-
922 AM EST Wed Jan 8 2020
The National Weather Service in Albany has issued a
* Snow Squall Warning for...
Southwestern Hamilton County in eastern New York...
Western Fulton County in eastern New York...
Southern Herkimer County in eastern New York...
Western Montgomery County in eastern New York...
* Until 1030 AM EST.
* At 922 AM EST, a dangerous snow squall was located along a line
extending from near Hinckley to Cedarville, moving east at 30 mph.
HAZARD...Poor visibility in snow and blowing snow. Wind gusts up
to 30 mph.
SOURCE...Radar indicated.
IMPACT...Expect hazardous road conditions.
* This includes Interstate 90 between exits 29 and 30.
This snow squall will be near...
Newport and Cold Brook around 930 AM EST.
Herkimer, Mohawk and Ohio around 935 AM EST.
Jordanville around 940 AM EST.
Little Falls around 950 AM EST.
St. Johnsville around 1005 AM EST.
Fort Plain around 1010 AM EST.
Canajoharie around 1015 AM EST.
Ephratah around 1020 AM EST.
Other locations impacted by this snow squall include Ingham Mills,
Spinnerville, Cedar Lake, Farrel Corner, Countryman, Whitehouse,
South Ilion, Mindenville, Kelhi Corners and Chepachet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4330 7512 4333 7508 4337 7508
4347 7439 4282 7442 4282 7462 4290 7488
4284 7489 4283 7490 4291 7510 4286 7514
4286 7521 4305 7522
TIME...MOT...LOC 1422Z 263DEG 28KT 4329 7510 4292 7513
$$
DBT1 follow-up statement
356
WWUS51 KALY 081522
SQWALY
Snow Squall Warning
National Weather Service Albany NY
1021 AM EST Wed Jan 8 2020
NYC035-041-043-057-081531-
/O.EXP.KALY.SQ.W.0003.000000T0000Z-200108T1530Z/
Hamilton NY-Fulton NY-Herkimer NY-Montgomery NY-
1021 AM EST Wed Jan 8 2020
...THE SNOW SQUALL WARNING FOR SOUTHWESTERN HAMILTON...WESTERN
FULTON...SOUTHERN HERKIMER AND WESTERN MONTGOMERY COUNTIES WILL
EXPIRE AT 1030 AM EST...
The snow squall which prompted the warning has weakened. Therefore,
the snow squall warning will be allowed to expire. Some roads may
remain snow covered. Motorists should continue to use caution.
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4330 7512 4333 7508 4337 7508
4347 7439 4282 7442 4282 7462 4290 7488
4284 7489 4283 7490 4291 7510 4286 7514
4286 7521 4305 7522
TIME...MOT...LOC 1521Z 263DEG 28KT 4334 7451 4297 7455
$$
DBTWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 8, 9:11 AM EST, 11 minutes earlier.
Area forecast discussion, Jan 8, 9:11 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
911 AM EST Wed Jan 8 2020
.SYNOPSIS...
An arctic cold front today will usher in scattered snow
squalls mid morning into this afternoon along with strong winds
and colder temperatures. Any snow squall can lead to rapid
reductions in visibility for a short period of time as well as
hazardous travel conditions. Dry but colder air returns tonight
through tomorrow night before our next potential rain and
wintry mix event arrives this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 9:11 AM...We issued a winter weather advisory earlier at
738 AM for northern Herkimer and Hamilton Counties due to
ongoing band of snow and liquid equivalent precip at Old Forge
NYS Mesonet site of 0.25 inches liquid at that time. Just
received a spotter report of 4" of snow in Old Forge.
Upstream in western and central NY, snow showers and snow
squalls have already begin as the arctic front progresses
through the region. NYS Mesonet sites showing impressive
cumulonimbus clouds and whiteouts at times. 12z ALY sounding
already showing very steep lapse rates in the boundary layer so
snow squall event taking shape today. Otherwise, forecast on
track.
Previous discussion...
Our main focus for today will be on
scattered squalls that we anticipate to move from west to east
through eastern NY and western New England starting mid this
morning until early this evening or mainly from 9am to 5pm. The
arctic cold front responsible for the squalls is moving through
western NY early this morning and should reach the western
Mohawk Valley and the Adirondacks towards 9/10am and progress
eastward into the Hudson Valley towards 12-3pm before reaching
western New England by 2-5pm. This means the evening commute
today in some areas could experience hazardous travel
conditions.
While temperatures ahead of the boundary could briefly spike
into the mid 30s, southwest winds veer quickly to the west or
northwest once the front passes through with scattered snow
squalls arriving quickly thereafter. There is good consensus
among the global guidance that air mass within the approaching
trough is very cold. It is characterized by 850mb isotherms
ranging from -10C to -15C with 500mb isotherms impressively
between -35C and -40C. Thus, it's no surprise BUFKIT profiles
thus show the boundary layer deepening up to nearly 500mb with
very steep lapse rates throughout the layer. To add further
confidence that snow squalls will occur today, the ingredients
that make up the snow squall parameter look to be in place
including surface positive buoyant energy, 925 FGEN and
sufficient moisture. Expect rapidly changing conditions in any
snow squall including quick reductions in visibility (possible
brief whiteout conditions), strong winds reaching up to 35-45mph
and a temperature drop. While any one snow squall should be
brief (less than 30 minutes), hazardous travel conditions can
still result. Total snow accumulations from snow squalls should
be light (coatings to 0.5") but roads can quickly become icy. We
will issue snow squall warnings as needed. Higher snow amounts
of 2 to 4 inches expected in the Adirondacks and southern Green
Mountains.
The potential for snow squalls ends early this evening but it
should transition into a period of lake effect snow. With such
a cold air mass overspreading Lake Ontario, the delta-T between
the air mass and the warm lake temperatures that are still near
5-6C as per the GLERL should well exceed the critical threshold
with lake effect snow ensuing mainly between 5pm and 11pm.
Bufkit soundings show the instability class reaching "extreme"
levels with the northwest flow tracking lake effect snow showers
into the western Mohawk Valley, Schoharie County and the
eastern Catskills. Expecting this to be a multi-band type of
event given the high inversion heights. Strong winds continue
this evening with gusts reaching up to 30-40mph.
After 11pm, inversions heights quickly drop as upper level
ridging builds into the region so the residence time of any
lake effect bands should only be for a few hours. Clouds
gradually clear overnight with winds gradually decreasing. The
combination of temperatures dropping into the single digits in
the Adirondacks and teens elsewhere should lead to low wind
chills. Expecting wind chills to remain below advisory level
but still worth noting that wind chills could drop to -10F to
-15F in the southern Adirondacks towards sunrise Thursday.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure takes control of the region Thursday with
temperatures remaining seasonably chilly only rising into the
mid 20s to near 30. As the high shifts east into New England,
increasing warm air advection should allow mid and high level
clouds to overspread the region late in the day through the
overnight. Clouds should prevent temperatures from falling much
overnight and should actually rise a few degrees heading towards
morning. Expecting overnight temperatures to stay rather close
to our Thursday daytime highs and range from the mid to upper
20s.
A shortwave passing well to our north/west in southern Canada
combined with strengthening southwest flow/warm air advection
looks to increase chances for precipitation in the southern
Adirondacks and western Mohawk Valley Thursday night into
Friday. While surface temperatures initially should be below
freezing, warm air aloft should quick advance through the
Northeast in the absence of any blocking high. Therefore,
precipitation type may initially fall as a wintry mix of
sleet/freezing rain before both surface temperatures and warm
air aloft increase enough during the day Friday that all areas
become plain rain.
Chances for showers gradually increases from west to east
through the day Friday into Friday night but we kept likely POPs
confined to the southern Adirondacks and western Mohawk Valley
where there is better forcing with just chance POPs from the
Capital District south and east into western New England.
Temperatures warm into the upper 30s to low-mid 40s on Friday
and stay mild in the upper 30s to near 40 overnight.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The period starts out on Saturday with a warm front expected to be
positioned to the north of our region, stalling near the St Lawrence
River Valley. An anomalously strong S-SW flow aloft will allow for
warmer air to surge into the area. Record or near-record highs are
possible Saturday afternoon, especially from Albany southward, where
steady rain may hold off until later in the day. Also, it will be
cooler across the Adirondacks, where a snow pack is in place.
The record high for Albany is 57 and that may be in jeopardy. There
is still concern for heavy rainfall Saturday afternoon into Saturday
night due to significant moisture flux anomalies of +6 STDEV forecast
from the GEFS. Very high PWAT and strong S-SW flow will lead to high
QPF potential. The best chances for possible 1-2+ inches of rain
will be across northern areas, closer to where the front is located.
Also, the surface front is expected to gradually shift southward
Saturday night in response to a strong anticyclone in SE Canada.
Also, a surface cyclone will move along the boundary during this
time. Greatest QPF looks to be across the upper Mohawk and
Adirondacks basins. Based on NYS Mesonet snow observations, there is
an estimated 1.5 to 2 inches of water equivalent in the snow pack,
so there will likely be some contribution of snow melt to the runoff
in additional to rainfall. Some main stem river flooding is possible
in these area.
There are differences in the guidance with regards to when the front
shifts south as a cold front Saturday night into Sunday. The GFS
continues to be the most aggressive/progressive, while the ECMWF is
least aggressive and slower. Will lean towards the warmer/slower
guidance, but will blend a small percentage of the colder guidance
in the forecast. Depending on how quickly the low level cold air
shifts southward, there could be a period of sleet, freezing rain
and/or snow late Saturday night into Sunday morning across the
Adirondacks and Lake George region. Low confidence in temperature
forecast for Sunday, as there is large STDEV among the guidance.
Temps should generally fall during the afternoon, as there is
consensus for the front/wave to push east of the region. With the
upper level trough forecast to be very progressive, we are expecting
mainly dry conditions by Sunday afternoon.
Drier and cooler conditions expected for Sunday night, as high
pressure moves eastward across Quebec. We will still be under the
influence of a flat upper ridge and SW flow aloft across the
Northeast, so mild temperatures will continue through the rest of
the long term period. The next chance of precip looks to be Tuesday
into Wednesday as another short wave trough approaches from the
south and west within the SW flow regime. Due to above normal temps
persisting, precip type expected to be mainly rain in the valleys,
with rain/snow mix in the higher terrain. Diurnal effects could also
influence precip types, but this pattern is not conducive for
significant accumulating snowfall.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
An Arctic cold front will move across the region today. Scattered
snow showers and snow squalls are expected along and behind the
front mainly during the afternoon. Will mention TEMPO for
brief/occasional LIFR conditions and gusty winds associated with any
snow squalls in the TAFs for KALB/KGFL/KPSF. Lower probability for
squalls at KPOU, so will only mention VCSH there for now. Main time
window for snow squalls will be around 16Z-21Z. VFR conditions will
return during the evening with snow showers and squalls ending.
Winds will be south-southwest around 5-10 kt this morning, then
becoming west-northwest and increasing to 15-20 kt this afternoon
with gusts around 25-35 kt developing late this afternoon into the
evening. Strongest wind gusts in the NW flow regime will be at
KALB/KPSF.
Outlook...
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of RA...SN...SLEET.
Friday Night: Moderate Operational Impact. Chance of RA.
Saturday: High Operational Impact. Breezy Definite RA.
Saturday Night: High Operational Impact. Breezy Definite RA.
Sunday: Moderate Operational Impact. Chance of RA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
No significant or widespread hydrological issues are expected
through the work week.
Snow showers and snow squalls are expected today followed by a
period of colder temperatures settling in tonight through
Wednesday night. This could lead to additional ice build up on
area streams and rivers.
Confidence is increasing that a period of widespread
precipitation will occur Saturday into Sunday, especially for
areas north of I-90. While areas north of the Capital District
could see initial rain become periods of sleet or freezing rain,
areas south look to be mainly rain. There is potential for
precipitation amounts to reach up to 1 to 2 inches especially
for northern areas which may result in rises of area rivers and
streams. However, if the storm track shifts further south/east,
more of the region could experience frozen precipitation.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 7 PM EST this evening for NYZ032-
033.
MA...None.
VT...None.
&&
SYNOPSIS...Speciale
NEAR TERM...SND/Speciale
SHORT TERM...Speciale
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...SpecialeHazardous weather outlook, Jan 8, 9:05 AM EST, 17 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 905 AM EST Wed Jan 8 2020 NYZ032-033-091200- Northern Herkimer-Hamilton- 905 AM EST Wed Jan 8 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wintry mix of precipitation including potential for some freezing rain, sleet and rain is expected Friday and again Saturday night into Sunday. This may result in hazardous travel for some areas. .SPOTTER INFORMATION STATEMENT... Spotter are asked to send snowfall reports to the National Weather Service. CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084- VTZ013>015-091200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 905 AM EST Wed Jan 8 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Scattered snow squalls are expected today. Any snow squalls will produce near zero visibility, brief periods of heavy snow and gusty winds resulting in hazardous travel conditions. Travelers are advised to use extreme caution if traveling during any snow squall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wintry mix of precipitation including potential for some freezing rain, sleet and rain is expected Friday and again Saturday night into Sunday. This may result in hazardous travel for some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 8, 5:52 AM EST, 3 hours 30 minutes before
Special Weather Statement National Weather Service Albany NY 552 AM EST Wed Jan 8 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-081700- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 552 AM EST Wed Jan 8 2020 ...AREAS OF SNOW SQUALLS EXPECTED TODAY... Scattered snow squalls are expected today especially from 9 am to 1 pm west of the Hudson River and between 1 pm and 5pm east of the Hudson River. Expect rapidly changing conditions during any snow squall including near whiteout conditions, wind gusts up to 30 to 45 mph and a temperature drop. While any one snow squall should be short-lived lasting less than 30 minutes, hazardous travel conditions can occur including the potential for icy roads. Note that snow squalls are possible during the evening commute today.
Special weather statement, Jan 8, 8:52 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
852 AM EST Wed Jan 8 2020
NYZ038-081445-
Southern Herkimer-
852 AM EST Wed Jan 8 2020
...SNOW SHOWERS WILL AFFECT SOUTHERN HERKIMER COUNTY...
At 850 AM EST, snow showers were located along a line extending from
near Steuben to near Solsville to De Ruyter. Movement was east at 30
mph.
Visibility may fall to half mile or less and winds may gust in
excess of 30 mph with these showers.
These showers will be near... West Winfield around 915 AM EST.
Cold Brook around 920 AM EST.
Ohio and Cedarville around 925 AM EST.
Ilion and Frankfort around 930 AM EST.
Herkimer and Mohawk around 935 AM EST.
Jordanville around 940 AM EST.
Little Falls around 945 AM EST.
Other locations impacted by these showers include Ingham Mills,
Spinnerville, Cedar Lake, Farrel Corner, Countryman, South Ilion,
Kelhi Corners, Chepachet, Shedd Corners and Old City.
This includes Interstate 90 between exits 29A and 30.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4322 7507 4326 7516 4330 7515 4333 7508
4334 7487 4329 7471 4317 7470 4313 7473
4311 7477 4308 7477 4302 7474 4289 7476
4287 7480 4290 7488 4284 7489 4283 7492
4291 7510 4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 1350Z 264DEG 28KT 4333 7535 4292 7545 4276 7584
DBTLocal storm report, Jan 8, 8:58 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
858 AM EST WED JAN 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM SNOW OLD FORGE 43.71N 74.97W
01/08/2020 M4.0 INCH HERKIMER NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2000079
DBTThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:38 AM EST | Winter Weather Advisory | ALY | Hamilton, Herkimer | 7 hr |
| Jan 8, 8:52 AM EST | Special Weather Statement | ALY | Oneida | 53 min |
| Jan 8, 10:34 AM EST | Special Weather Statement | ALY | Fulton, Montgomery, Saratoga, Schenectady | 56 min |
| Jan 8, 11:22 AM EST | Special Weather Statement | ALY | Fulton | 53 min |
| Jan 8, 11:54 AM EST | Special Weather Statement | ALY | Rensselaer | 66 min |
| Jan 8, 11:58 AM EST | Special Weather Statement | ALY | Warren | 62 min |
| Jan 8, 12:15 PM EST | Special Weather Statement | ALY | Albany, Schenectady, Schoharie | 60 min |
| Jan 8, 12:18 PM EST | Special Weather Statement | ALY | Fulton, Montgomery, Saratoga | 57 min |
| Jan 8, 12:53 PM EST | Special Weather Statement | ALY | Warren | 67 min |
| Jan 8, 2:27 PM EST | Special Weather Statement | ALY | Greene, Schoharie | 48 min |
| Jan 8, 2:40 PM EST | Special Weather Statement | ALY | Montgomery | 35 min |
| Jan 8, 3:02 PM EST | Special Weather Statement | ALY | Schoharie | 43 min |
| Jan 8, 3:28 PM EST | Special Weather Statement | ALY | Montgomery | 47 min |
| Jan 8, 3:50 PM EST | Special Weather Statement | ALY | Albany | 40 min |
Nearby
Snow Squall Warnings in New York, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.